Kentucky, 2015

Hail in Kentucky, June 25, 2015

June 25, 2015 · NWS ILN · 1 event in 1 county or zone

A large overnight thunderstorm complex moved eastward into the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A large overnight thunderstorm complex moved eastward into the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 25, 5:23 AM EST, 2 hours 18 minutes earlier.

Area forecast discussion, Jun 25, 5:23 AM EST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
623 AM EDT THU JUN 25 2015

.SYNOPSIS...
SURFACE LOW PRESSURE WILL TRACK EAST OVER THE NORTHERN OHIO
VALLEY TODAY. IT WILL LAY OUT A BOUNDARY ALONG THE I-70 CORRIDOR
THAT WILL DIP SOUTHWARD TONIGHT. A STRONG SURFACE LOW WILL DEVELOP
IN THE WESTERN OHIO VALLEY FRIDAY AND SLOWLY TRACK TO OHIO AS IT
STRENGTHENS AND INTERACTS WITH AN UPPER LOW THAT IS CUTTING OFF
OVER NORTHERN INDIANA EARLY SATURDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
LARGE SYSTEM OVER ILLINOIS ENTERING INDIANA WILL MOVE EASTWARD
THIS MORNING AND OVERSPREAD NORTHERN CWA FROM THE WEST. A FRONT
WILL LAY OUT WEST TO EAST OVER CWA AND DROP SOUTH AS A COLD FRONT
TONIGHT. MODELS DO NOT AGREE IN WHERE THE SURFACE CIRCULATION WILL
BE AT ANY TIME AND ONLY A GENERAL CONSENSUS SHOWS THE FRONT
DROPPING SOUTH THIS LATE EVENING. THE BLOWOFF FROM UPSTREAM
CONVECTION WILL INHIBIT DAYTIME HEATING TO THE SOUTH...EVEN WITH
AN INFLUX OF MORE MOIST AND UNSTABLE AIR.

TEMPS WILL RANGE FROM THE MID 70S IN THE MOISTURE-LADEN AIR NORTH
OF I-70 TO THE MID 80S IN KENTUCKY WHERE RAIN MAY HOLD OFF
UNTIL NIGHTFALL.

ZONAL WNW FLOW AT H5 WITH WEAK EMBEDDED VORT MAXIMA WILL ALLOW FOR
DECENT SHEAR THAT SOME STORMS COULD BECOME DISCRETE AND PRODUCE
40KT GUSTS. HOWEVER...IT LOOKS AT THIS MOMENT THAT THE THREAT OF
WINDS WILL OCCUR AHEAD OF COMPLEXES THAT PUSH INTO THE REGION THIS
MORNING AND DEVELOP OVER THE REGION THIS AFTERNOON.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
COLD FRONT WILL DROP SOUTH OVERNIGHT AND BRING A LULL IN
PRECIPITATION BEGINNING IN THE NORTH WHERE COOLER AIR WILL BE
PULLED IN FROM. A LEADING EDGE OF WINDS COULD ACCOMPANY STORMS
OVER KENTUCKY AS THEY PASS SOUTHWARD FROM OHIO AND INDIANA. EAST
WINDS OVER THE REST OF THE CWA WILL DRY OUT THE REGION FOR A BRIEF
PERIOD...UNTIL RAPID DEVELOPMENT OF A LOW WEST OF THE REGION
OVERNIGHT FRIDAY. MODERATE TO HEAVY RAINFALL OF A STEADY NATURE
WILL ACCOMPANY THIS FEATURE AS IT TRACKS NORTHEAST INTO OHIO EARLY
SATURDAY. LARGEST THREAT FROM THIS SYSTEM WILL BE HEAVY RAINFALL
AND POTENTIAL FOR FLOODING.

UPPER LOW WILL ALSO EXPERIENCE RAPID STRENGTHENING AS IT SPINS
OVER NORTHERN INDIANA AT THE SAME TIME...HELPING TO PULL THE
SURFACE SYSTEM NORTHEAST INTO OHIO AND THEN TO STALL IT OUT OVER
NORTHERN OHIO DURING THE DAY SATURDAY.

CLOUD COVER AND AN INFILTRATION OF COLDER AIR FRONT THESE
ENERGETIC SYSTEMS WILL ONLY PERMIT HIGHS IN THE UPPER 60S TO LOWER
70S SATURDAY...WITH ONLY A SLIGHT RECOVERY SUNDAY. FRIDAY WILL BE
THE WARMEST DAY OF THE PERIOD EVEN AS READINGS RANGE FROM THE MID
70S NORTH TO LOW 80S IN KENTUCKY. OVERNIGHT LOWS WILL BE IN THE
60S THURS AND FRI NIGHT...UNTIL SIGNIFICANTLY COLDER AIR ON THE
BACK END OF THESE SYSTEMS PULLS TEMPERATURES IN THE 50S TO THE
REGION SATURDAY NIGHT.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
UPPER TROUGH WILL REMAIN ACROSS THE REGION THROUGH THE REMAINDER
OF THE LONG TERM PERIOD WITH MULTIPLE DISTURBANCES WORKING INTO
THE FA. DUE TO THIS BELOW NORMAL TEMPERATURES ARE EXPECTED DURING
THIS TIME.

&&

.AVIATION /10Z THURSDAY THROUGH MONDAY/...
LARGE THUNDERSTORM COMPLEX IS SLOWING WORKING TOWARDS THE TAFS
EARLY THIS MORNING. THE SYSTEM HAS BEEN ON A WEAKENING TREND AND
IT IS EXPECTED TO CONTINUE...BUT IT SHOULD HOLD TOGETHER AND
AFFECT THE TAFS. SOME MVFR CONDITIONS ARE EXPECTED THIS MORNING
FROM THE STORMS. IN ADDITION WINDS COULD GUST TO AROUND 20 KTS IN
SOME OF THE STORMS.

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TO DEVELOP IN THE
AFTERNOON INTO EVENING AS A COLD FRONT PUSHES SOUTH THRU THE TAFS.
NOT AS CONFIDENT ABOUT THIS ROUND OF CONVECTION. IT WILL DEPEND ON
WHETHER THE ATMOSPHERE CAN RECHARGE. SOME OF THE MESOSCALE MODELS
DONT DEVELOP CONVECTION THIS AFTERNOON BECAUSE OF THE
STABILIZATION BEHIND THIS MORNINGS CONVECTION. WILL KEEP VCTS IN
THE TAFS FOR THE AFTN.

THE FRONT PUSHES THROUGH AFTER 00Z THIS EVENING CLEARING OUT THE
CONVECTION. MVFR AND POSSIBLE IFR CIGS POST FRONTAL COULD WORK
INTO THE TAFS AFT 06Z.

OUTLOOK...THUNDERSTORMS WILL BE POSSIBLE AT TIMES THROUGH
SATURDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...FRANKS
NEAR TERM...FRANKS
SHORT TERM...FRANKS
LONG TERM...NOVAK
AVIATION...SITES
Hazardous weather outlook, Jun 25, 5:02 AM EST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
602 AM EDT THU JUN 25 2015

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-261015-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
602 AM EDT THU JUN 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL MOVE EAST ALONG THE I-70 CORRIDOR
THIS MORNING AND MAY PRODUCE HEAVY RAINFALL AND LOCALIZED
FLOODING. ADDITIONAL DEVELOPMENT WILL OCCUR IN THE AFTERNOON ALONG
AND SOUTH OF THE OHIO RIVER AS A COLD FRONT PUSHES IN FROM THE
NORTH. DAMAGING WINDS AND SOME HAIL WILL BE POSSIBLE WITH THE LATE
DAY STORMS...ALONG WITH THE POTENTIAL FOR LOCALIZED HEAVY RAINFALL
AND FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A SURFACE LOW WILL TRACK ACROSS THE REGION FRIDAY NIGHT INTO
SATURDAY. CONDITIONS ARE APPEARING FAVORABLE FOR A PROLONGED
MODERATE TO HEAVY RAINFALL EVENT WHICH COULD LEAD TO FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jun 25, 6:46 AM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
746 AM EDT THU JUN 25 2015

INZ066-073-074-251215-
FRANKLIN IN-DEARBORN IN-RIPLEY IN-
746 AM EDT THU JUN 25 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT RIPLEY...DEARBORN AND
SOUTHERN FRANKLIN COUNTIES THROUGH 815 AM EDT...

AT 745 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM OLDENBURG TO 11 MILES WEST OF HOLTON...MOVING EAST AT
35 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
VERY HEAVY RAIN...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...OSGOOD...VERSAILLES...
MILAN...DILLSBORO AND BRIGHT.

ALSO...NAPOLEON...BALLSTOWN...OTTER VILLAGE...SAINT PETER...
PENNTOWN...HOLTON...LAWRENCEVILLE...SUNMAN...NEW MARION AND CEDAR
GROVE ARE NEAR THE PATH OF THIS LINE OF STRONG THUNDERSTORMS.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

LAT...LON 3920 8544 3926 8531 3933 8530 3940 8518
      3935 8482 3930 8482 3909 8490 3895 8517
      3898 8545
Special weather statement, Jun 25, 7:11 AM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
811 AM EDT THU JUN 25 2015

INZ073>075-080-KYZ091-OHZ077-251245-
SWITZERLAND IN-OHIO IN-DEARBORN IN-RIPLEY IN-BOONE KY-HAMILTON OH-
811 AM EDT THU JUN 25 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN HAMILTON...
BOONE...SOUTHERN RIPLEY...DEARBORN...OHIO AND SWITZERLAND COUNTIES
THROUGH 845 AM EDT...

AT 809 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM NEW ALSACE TO BENHAM TO 9 MILES SOUTHWEST OF
REXVILLE...MOVING EAST AT 40 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
PEA SIZE HAIL...
VERY HEAVY RAIN...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...BRIGHT...DILLSBORO...
HIDDEN VALLEY...HARRISON...GREENDALE...LAWRENCEBURG...AURORA...
CLEVES...COLERAIN TOWNSHIP...CHEVIOT...RISING SUN AND BURLINGTON.

ALSO...BENHAM...OLEAN...MANCHESTER...DOVER...COLD SPRINGS...LOGAN...
GUILFORD...CROSS PLAINS...MOUNT SINAI AND FRIENDSHIP ARE NEAR THE
PATH OF THIS LINE OF STRONG THUNDERSTORMS.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

LAT...LON 3901 8535 3929 8493 3927 8445 3900 8473
      3879 8501 3879 8521 3891 8521 3892 8545
      3893 8545
Special weather statement, Jun 25, 7:34 AM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
834 AM EDT THU JUN 25 2015

INZ075-080-KYZ089>091-094-095-251315-
SWITZERLAND IN-OHIO IN-OWEN KY-BOONE KY-CARROLL KY-GALLATIN KY-
GRANT KY-
834 AM EDT THU JUN 25 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN GRANT...
GALLATIN...CARROLL...BOONE...NORTHWESTERN OWEN...OHIO AND SWITZERLAND
COUNTIES THROUGH 915 AM EDT...

AT 831 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM FAIRVIEW TO JACKSONVILLE TO CARROLLTON...MOVING EAST
AT 35 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...
ONE HALF INCH DIAMETER HAIL...
VERY HEAVY RAIN...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...WARSAW...KENTUCKY
SPEEDWAY AND WALTON.

ALSO...ENGLISH...LANGSTAFF...CENTER SQUARE...GHENT...ALLENSVILLE...
ABERDEEN...EASTERDAY...EAST ENTERPRISE...MARKLAND AND WORTHVILLE ARE
NEAR THE PATH OF THIS LINE OF STRONG THUNDERSTORMS.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

LAT...LON 3870 8521 3892 8521 3888 8460 3875 8462
      3860 8472 3858 8508 3859 8510 3858 8514
      3858 8521 3870 8522

The radar

The Louisville radar (KLVX), 115 km away, was scanning. The volume nearest the first event began at 12:42 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Carroll

When
June 25, 7:41 AM EST to 7:44 AM EST
Where
Carroll County, 0.88 mi SE of Ghent
Measured
0.88 in hail
Reported by
Public
Coordinates
38.740, -85.060

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 585782.